Alabama, 2012

Lightning Strike in Alabama, July 4, 2012

July 4, 2012 · NWS HUN · 1 event in 1 county or zone

Scattered thunderstorms moving across the area produced a lightning strike that damaged a home in Madison County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms moving across the area produced a lightning strike that damaged a home in Madison County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 4, 2:13 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 2:13 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT WED JUL 4 2012

.DISCUSSION...
A SYNTHESIS OF WATER VAPOR SATELLITE AND RAOB DATA THIS AFTERNOON
CONFIRM THAT A MID-LEVEL HIGH CONTINUES TO STRENGTHEN ACROSS
MISSOURI AND ILLINOIS...WITH AN ELONGATED 500-MB SHEAR AXIS EXTENDING
FROM SOUTHWESTERN TENNESSEE NORTHEASTWARD TO COASTAL NEW ENGLAND. THE
NORTHERN AND MORE PROGRESSIVE PORTION OF THIS SHEAR AXIS IS FORECAST
BY SHORT TERM MODELS TO SHIFT RAPIDLY OFFSHORE INTO THE WESTERN NORTH
ATLANTIC TODAY AND TONIGHT...WHILE THE CENTRAL PORTION DRIFTS SLOWLY
SOUTHWARD ACROSS THE CAROLINAS...AND THE SOUTHERN PORTION DRIFTS
SOUTHWARD INTO NORTHERN ALABAMA/MISSISSIPPI AND WEAKENS. DESPITE THE
VERY WEAK FORCING FOR UVM ASSOCIATED WITH THIS FEATURE...IT APPEARS
THAT IT WILL BE SUFFICIENT TO RESULT IN A MORE SCATTERED COVERAGE OF
AFTERNOON SHOWER/THUNDERSTORM ACTIVITY ESPECIALLY WITH NUMEROUS
OUTFLOW BOUNDARIES LOCATED IN THE AREA. GIVEN THE HIGHLY DIURNAL
NATURE OF THE THUNDERSTORM THIS AFTERNOON... ANY LINGERING AFTERNOON
CONVECTION WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. AREAS THAT DO
EXPERIENCE SUBSTANTIAL RAINFALL TODAY MAY SEE A MIXTURE OF
SMOKE/FOG/HAZE DEVELOP LATE THIS EVENING AS VERY LIGHT SOUTHWESTERLY
WINDS WILL ALLOW FOR VIRTUALLY NO MIXING OF RESIDUAL SMOKE FROM
FIREWORKS DISPLAYS THIS EVENING.

GLOBAL MODELS ARE IN GENERAL AGREEMENT THAT THE CENTRAL PLAINS MID-
LEVEL ANTICYCLONE WILL STRENGTHEN FURTHER FROM THURSDAY INTO
THURSDAY NIGHT...EXPAND...AND BECOME INCREASINGLY ORIENTED IN A
SOUTHWEST-TO-NORTHEAST FASHION...EFFECTIVELY PLACING THE TENNESSEE
VALLEY BENEATH A MODERATE NORTHEASTERLY FLOW REGIME ALOFT. A
SUBSIDENT AIR MASS IN THE LOWER TO MID-LEVELS WILL LIKELY ALLOW LITTLE
POTENTIAL FOR MORNING/EARLY AFTERNOON SHOWERS AND STORMS TOMORROW...
AND WITH LESS CLOUD COVER...EXPECT TEMPERATURES TO WARM VERY RAPIDLY
INTO THE MID 90S-AROUND 100 BY LATE MORNING. A HEAT ADVISORY HAS BEEN
ISSUED FOR NORTHWEST ALABAMA FOR TOMORROW...AS THIS PORTION OF THE
FORECAST AREA HAS THE HIGHEST LIKELIHOOD OF MEETING BOTH AMBIENT AIR
TEMPERATURE AND HEAT INDEX CRITERIA FOR THE MAJORITY OF THE DAY.
THUNDERSTORM CHANCES MAY INCREASE LATE TOMORROW AFTERNOON --
ESPECIALLY ACROSS SOUTHERN MIDDLE TENNESSEE AND NORTHEAST ALABAMA --
AS A MID-LEVEL VORT MAX CURRENTLY LOCATED OVER THE UPPER MISSISSIPPI
VALLEY ROTATES AROUND THE CENTRAL PLAINS HIGH AND APPROACHES THE AREA
FROM THE NORTHEAST. IN ACCORDANCE WITH THIS REASONING...WILL LEAVE
HIGHER POPS IN THE FORECAST FOR THE ENTIRE TENNESSEE VALLEY ON
THURSDAY NIGHT AS WELL. ALTHOUGH NOT HIGH BY ANY STANDARDS...
PRECIPITATION CHANCES WILL REMAIN ELEVATED ON FRIDAY AS WELL...WITH
MODELS STILL SHOWING THE NORTHERN END OF AN INVERTED TROUGH
RETROGRADING ACROSS THE REGION FROM THE CAROLINAS/GEORGIA.

THIS INVERTED TROUGH IS FORECAST BY THE LATEST GFS/ECMWF TO
DECELERATE SATURDAY AS IT TRACKS WESTWARD TOWARD THE LOWER
MISSISSIPPI VALLEY ON THE SOUTHERN EDGE OF THE WEAKENING MID-
ATMOSPHERIC HIGH...WHICH WILL LIKELY BECOME STRETCHED FROM THE
CENTRAL PLAINS TO THE APPALACHIANS AND INTO THE MID-ATLANTIC REGION.
A STRONG MID-LEVEL VORT MAX DROPPING SOUTHEASTWARD AROUND AN UPPER
LOW SITUATED ACROSS QUEBEC WILL FORCE THIS RIDGE TO WEAKEN FURTHER...
WITH THE HIGHEST HEIGHTS ALOFT BECOMING CONCENTRATED ACROSS THE
WESTERN HIGH PLAINS AND ROCKIES BY THE END OF THE WEEKEND. ALTHOUGH
AFTERNOON SHOWERS AND STORMS MAY BECOME EVEN A BIT MORE SCATTERED
ACROSS THE FORECAST AREA AS THE INFLUENCE OF THE RIDGE WEAKENS ON
SUNDAY...IT APPEARS THAT EVEN HIGHER RAIN CHANCES WILL COME FROM
MONDAY-WEDNESDAY AS A STRONGER VORT MAX DROPS INTO THE UPPER LOW
RESULTING IN AMPLIFICATION THAT MAY ALLOW THE SOUTHERN END OF THE
LONG WAVE TROUGH TO DIG AS FAR SOUTH AS KENTUCKY/TENNESSEE BY TUESDAY
AFTERNOON. ADDITIONAL IMPULSES SPREADING THROUGH THE NORTHWEST FLOW
ALOFT SHOULD KEEP THE MID-LEVEL SUBTROPICAL RIDGE SUPPRESSED TO THE
SOUTH OF THE AREA...WITH PERHAPS A VERY WEAK/BRIEF COLD FRONTAL
INTRUSION BY THE END OF THE EXTENDED FORECAST PERIOD. ALTHOUGH WE ARE
A BIT MORE CONFIDENT IN THIS SCENARIO...DUE TO REMAINING
UNCERTAINTIES WILL ONLY SHOW A GRADUAL INCREASE IN CLOUD COVER/POPS
AND A GRADUAL DECREASE IN TEMPERATURES EARLY NEXT WEEK.

70/DD

&&

.AVIATION...
/ISSUED 1235 PM CDT WED JUL 4 2012/
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS N AL/S
MIDDLE TN OVER THE NEXT 24 HOURS. ISOLATED TSRA ARE POSSIBLE,
ESPECIALLY OVER NE AL. HAVE RETAINED VCTS IN THE FORECAST FOR BOTH
TERMINALS BTWN 18-01Z DUE TO UNCERTAINTY IN SPATIAL COVERAGE. DROPS
IN VIS TO MVFR ARE LIKELY NEAR ANY TSRA.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72 100  73  98  73 /  30  20  30  30  20
SHOALS        71 102  72  99  72 /  30  10  30  30  30
VINEMONT      73  95  75  93  71 /  30  10  30  30  30
FAYETTEVILLE  72  99  70  96  72 /  30  30  30  30  20
ALBERTVILLE   67  95  68  96  71 /  30  20  30  30  20
FORT PAYNE    68  96  68  95  69 /  30  30  30  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...HEAT ADVISORY FROM NOON TO 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: ALZ001>004.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 4, 11:49 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 PM CDT WED JUL 4 2012

ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1249 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND INTO THIS EVENING. A FEW STORMS MAY BE STRONG TO SEVERE...WITH
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THURSDAY
THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS.
A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE
WIDESPREAD COVERAGE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 3:29 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED JUL 4 2012

ALZ006-008-042215-
MADISON-MARSHALL-
429 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND MARSHALL COUNTIES
UNTIL 515 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HOPE...OR 13 MILES NORTHWEST OF
GUNTERSVILLE...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HEBRON.
  UNION GROVE.
  EDDY.
  GUNTERSVILLE...ARAB.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3431 8652 3431 8653 3458 8655 3461 8633
      3434 8623 3430 8649 3430 8651
TIME...MOT...LOC 2128Z 353DEG 12KT 3451 8642

SS
Special weather statement, Jul 4, 3:53 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CDT WED JUL 4 2012

ALZ007-016-042245-
CULLMAN-MORGAN-
453 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CULLMAN AND EASTERN
MORGAN COUNTIES UNTIL 545 PM CDT...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORGAN CITY. MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RYAN CROSSROADS.
  HULACO.
  BAILEYTON...FAIRVIEW.
  HOLLY POND...WALTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3411 8670 3450 8674 3452 8657 3413 8658
      3411 8660 3412 8662 3411 8664
TIME...MOT...LOC 2153Z 351DEG 14KT 3442 8661

SS
Special weather statement, Jul 4, 3:55 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT WED JUL 4 2012

ALZ003-004-042245-
FRANKLIN-LAWRENCE-
455 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND LAWRENCE COUNTIES
UNTIL 545 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWBURG...OR 8 MILES SOUTHEAST OF
RUSSELLVILLE...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3430 8761 3431 8771 3452 8773 3455 8751
      3430 8744 3430 8760
TIME...MOT...LOC 2155Z 351DEG 14KT 3444 8760

SS
Special weather statement, Jul 4, 4:31 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
531 PM CDT WED JUL 4 2012

ALZ016-042315-
CULLMAN-
531 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CULLMAN COUNTY UNTIL 615
PM CDT...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HULACO MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BAILEYTON.
  FAIRVIEW.
  HOLLY POND...WALTER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3416 8687 3430 8678 3431 8651 3430 8649
      3424 8652 3422 8652 3421 8654 3418 8655
      3411 8660 3412 8662 3410 8665
TIME...MOT...LOC 2230Z 017DEG 9KT 3431 8665

SS
Special weather statement, Jul 4, 5:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 PM CDT WED JUL 4 2012

ALZ004-042345-
LAWRENCE-
613 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 645 PM
CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COURTLAND...OR 13 MILES NORTH OF MOULTON...
MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS...HATTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3448 8718 3452 8748 3472 8739 3468 8719
TIME...MOT...LOC 2313Z 009DEG 6KT 3466 8730

SS
Special weather statement, Jul 4, 5:25 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
625 PM CDT WED JUL 4 2012

ALZ005-006-050000-
LIMESTONE-MADISON-
625 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST LIMESTONE AND
SOUTHWEST MADISON COUNTIES UNTIL 700 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE MINA...OR 6 MILES WEST OF MADISON...
MOVING SOUTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3456 8675 3464 8698 3481 8691 3477 8674
TIME...MOT...LOC 2325Z 299DEG 7KT 3469 8684

SS

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Madison

When
July 4, 5:25 PM CST
Where
Madison County, Harvest
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.850, -86.770

Lightning struck a home in Harvest Alabama and sent bricks through the roof and damaged part of their home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402005.